Hematologic side effects in 60 patients, aged 2-29 years (mean 14 years), receiving valproate (VPA) monotherapy for >4 years in a long-term care facility, are reported from the Department of Pediatrics, East Carolina University School of Medicine, Greenville, North Carolina. Hematologic abnormalities, especially thrombocytopenia, <130,000/mcl (12 patients) and macrocytosis (11), were demonstrated in 20 (33%) patients. With VPA levels >100 mcg/ml in 22 patients, the incidence increased to 55%. Platelet counts were inversely related to VPA levels; thrombocytopenia was corrected when VPA dosage was reduced. Three had anemia, and 3 had leukopenia. Serum B12 levels were increased (>1000 mcg/ml) in 51 (86%); folate levels were normal. Blood smears showed increased numbers of bilobed polymorphonucleic cells (Pelger-Huet-like cells), an anomaly commonly associated with VPA-induced macrocytosis. [1]

COMMENT. The authors recommend close regular surveillance of patients receiving valproate, with continuous attention to blood counts, especially platelets and mean corpuscular volumes. The early recognition of these relatively frequent blood count anomalies may lead to reduction in VPA dosage or drug withdrawal and avoidance of major hematologic toxicity.